Colorado, 2015

Hail in Colorado, June 18, 2015

June 18, 2015 · NWS PUB · 1 event in 1 county or zone

A strong storm produced penny size hail north of Rosita in Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced penny size hail north of Rosita in Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 18, 1:18 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 18, 1:18 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT THU JUN 18 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 215 PM MDT THU JUN 18 2015

AN OUTFLOW BOUNDARY MOVED THRU MUCH OF THE SERN PLAINS TODAY AND
IS SITTING OVR THE SE CORNER OF THE STATE. BEHIND THIS
BOUNDARY...DEW POINTS ARE MOSTLY IN THE MID TO UPR 50S...AND
WARMING HAS BEEN SLOWED. CONVECTION HAS BEEN VERY LIMITED SO FAR
THIS AFTERNOON... WITH JUST SOME ISOLD STORMS OVR THE SRN MTNS.
SPC MESO ANALYSIS INDICATES CAPE VALUES OF 2000-3000 J/KG OVR A
GOOD SHARE OF THE SERN PLAINS...NOT INCLUDING LAS ANIMAS COUNTY.
0-6KM SHEAR VALUES ARE ABOUT 40 KTS NR THE KS BORDER. WITH THE
BOUNDARY SITTING OVR THE SERN CORNER OF THE STATE...IT WL SERVE AS
FOCUS FOR TSTMS DEVELOPMENT...AND THIS AREA WL HAVE THE BEST
CHANCE FOR SEVERE STORMS AND THUS A SEVERE TSTM WATCH WL REMAIN IN
EFFECT FOR BACA COUNTY. THE HRRR SHOWS THE BEST CHANCES FOR TSTMS
OVR THE SERN CORNER INTO EARLY EVENING AND THEN MOVING SOUTH OF
THE BORDER. IN THE LATE AFTERNOON/EARLY EVENING HOURS...THE HRRR
ALSO SHOWS TSTMS ALONG THE ERN MTNS WORKING THEIR WAY EASTWARD.
VERY LITTLE CHANCE FOR PCPN IS EXPECTED OVR WRN PORTIONS OF THE
FORECAST AREA THIS EVENING.

ON FRI A WEAK UPR RIDGE WL BE OVR THE AREA...WITH CONDITIONS
EXPECTED TO BE A BIT DRIER.  CHANCES FOR CONVECTION SHOULD BE ISOLD
AND MAINLY CONFINED TO OVR AND NR THE MTNS AND MAYBE ACRS THE SRN
BORDER AREA IN LAS ANIMAS COUNTY.  H7 TEMPS ACRS THE FORECAST AREA
FRI AFTERNOON ARE EXPECTED TO RANGE FROM ABOUT 17C-20C.  AFTERNOON
HIGHS SHOULD BE IN THE 90S ACRS THE SERN PLAINS AND IN THE 80S OVR
THE HIGH VALLEYS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 215 PM MDT THU JUN 18 2015

...HOT AND DRY THROUGH AT LEAST TUESDAY...

LOOKS LIKE A STABLE SUMMER PATTERN IS HERE TO STAY. A STRONG H5 HIGH
WILL BUILD OVER SRN CA THIS WEEKEND AND THEN DRIFT SLOWLY EWD OVER
NRN NM EARLY NEXT WEEK. H7 TEMPS WILL CLIMB FROM AROUND 16 DEG C
EARLY IN THE PERIOD TO 20 DEGREES OR MORE BY THE END OF THE WEEKEND
AND EARLY NEXT WEEK. DURING THIS TIME...NOT EXPECTING MUCH IN THE WAY
OF CONVECTION WITH VERY DRY AIR MOVING IN FROM THE SW. CANNOT RULE
OUT SOME LOCAL BUILD-UPS OVR THE MTS...AND MAYBE SOME VIRGA...BUT
MEASURABLE PRECIP WILL BE TOUGH TO COME BY. SO...HAVE DROPPED POPS
BELOW MENTIONABLE THRESHOLDS...MAINTAINING ONLY SINGLE DIGIT POPS
ON A DIURNAL BASIS OVER THE MTS. MOS TEMPS REMAIN AT 100 DEGREES OR
HIGHER FOR THE PLAINS FROM SUNDAY THROUGH WEDNESDAY. WILL KEEP TEMPS
OVER THE LOWER ARKANSAS JUST BELOW 100 SINCE SURFACE DEWS WILL REMAIN
RELATIVELY HIGH AND THIS MAY CUT THE HIGH END OFF JUST A BIT. BUT IT
WILL BE HOT. HOT AND DRY.

BY WED AND BEYOND...SOME DIFFERENCES BETWN THE GFS AND ECMWF AS THE
FORMER REBUILDS THE UPPER HIGH OVER THE DESERT SW WHILE THE LATTER
BREAKS THINGS DOWN A BIT MORE. BOTH MODELS BRING IN A BIT MORE
MOISTURE FROM THE SOUTH...WHICH SHOULD BRING BACK DIURNAL
SHOWERS/STORMS AND HOLD HIGH TEMPS DOWN CLOSER TO SEASONAL NORMS.
ENSEMBLE BASED TEMPS AND POPS LOOK REASONABLE IN THE EXTENDED...AS WE
SLOWLY HEAD TOWARD MORE OF A MID-SUMMER REGIME WITH THE MONSOON RIGHT
AROUND THE CORNER. ROSE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 215 PM MDT THU JUN 18 2015

VFR CONDITIONS ARE EXPECTED AT THE TAF SITE TONIGHT AND FRIDAY.
SOME SHOWERS AND TSTMS MAY MOVE INTO THE VCNTY OF KCOS AND KPUB
THIS EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...ROSE
AVIATION...28
Hazardous weather outlook, Jun 18, 10:02 AM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT THU JUN 18 2015

COZ058>089-093>099-191715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1102 AM MDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE FAR SOUTHEAST
PLAINS LATE THIS AFTERNOON AND EVENING...MAINLY IMPACTING KIOWA AND
PROWERS...BENT AND BACA COUNTIES. THE PRIMARY SEVERE THREATS WILL
BE WIND GUSTS AROUND 60 MPH AND QUARTER TO HALF DOLLAR SIZE HAIL.

THE REST OF SOUTHERN COLORADO WILL ALSO SEE A CHANCE FOR AFTERNOON
AND EVENING THUNDERSTORMS TODAY. THE MAIN THREATS WILL BE LIGHTNING
AND WIND GUSTS UP TO 50 MPH...BUT SOME OF THE STRONGER STORMS MAY
PRODUCE SMALL HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARMER AND DRIER WEATHER IS EXPECTED OVER THE WEEKEND AND INTO
THE NEXT WEEK. THUNDERSTORM ACTIVITY DURING THIS PERIOD WILL BE
MUCH MORE ISOLATED...AND RESTRICTED ESSENTIALLY TO THE HIGHER
TERRAIN EACH AFTERNOON AND EVENING. PRIMARY STORM THREATS DURING
THIS PERIOD WILL INCLUDE LIGHTNING AND WIND GUSTS TO AROUND 40
MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY ACROSS MUCH OF THE AREA.

28/28

In the hours before

Special weather statement, Jun 18, 1:23 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
223 PM MDT THU JUN 18 2015

COZ074-088-182100-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
223 PM MDT THU JUN 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 300 PM MDT...

AT 223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STONEWALL...OR 25 MILES WEST OF TRINIDAD...MOVING SOUTHEAST AT 15
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SEGUNDO...STONEWALL AND WESTON.

LAT...LON 3719 10511 3731 10482 3700 10447 3699 10507
TIME...MOT...LOC 2023Z 333DEG 12KT 3711 10495

SR
Special weather statement, Jun 18, 2:44 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT THU JUN 18 2015

COZ096-182215-
EASTERN KIOWA COUNTY CO-
344 PM MDT THU JUN 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
415 PM MDT...

AT 343 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOWNER...OR 16 MILES WEST OF HORACE...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOWNER.

LAT...LON 3857 10232 3857 10231 3862 10221 3861 10205
      3834 10205
TIME...MOT...LOC 2143Z 243DEG 52KT 3855 10207

SR
Special weather statement, Jun 18, 3:26 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
426 PM MDT THU JUN 18 2015

COZ096-182315-
EASTERN KIOWA COUNTY CO-
426 PM MDT THU JUN 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA COUNTY UNTIL 515 PM
MDT...

AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHERIDAN LAKE...OR 19 MILES SOUTH OF CHEYENNE WELLS...MOVING
SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN LAKE AND TOWNER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3828 10231 3854 10247 3862 10223 3862 10205
      3829 10205
TIME...MOT...LOC 2225Z 332DEG 24KT 3853 10233

HODANISH
Special weather statement, Jun 18, 3:32 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT THU JUN 18 2015

COZ076-077-079-083-182315-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
432 PM MDT THU JUN 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 515
PM MDT...

AT 432 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF TEXAS CREEK...OR 51 MILES SOUTHWEST OF COLORADO
SPRINGS...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TEXAS CREEK AND ROYAL GORGE.

LAT...LON 3840 10578 3858 10573 3853 10530 3828 10534
TIME...MOT...LOC 2232Z 283DEG 28KT 3848 10567

HODANISH
Local storm report, Jun 18, 3:44 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             7 NNE SILVER CLIFF      38.23N 105.33W
06/18/2015  M0.75 INCH       CUSTER             CO   TRAINED SPOTTER

&&

PP

The radar

The Pueblo radar (KPUX), 103 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
June 18, 3:44 PM MST to 3:49 PM MST
Where
Custer County, 8.98 mi N of Rosita
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.230, -105.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574660.